thiamine paradox

With Thiamine Paradox Symptoms Patience Is Key

6756 views
 
Like
Print Friendly, PDF & Email

I wanted to share my experience going through thiamine paradox so that others may find hope as they navigate the process. In November of 2019, my life was completely flipped upside down. My full story is here, but briefly, I had taken an antibiotic called Tinidazole, the less popular but almost identical sister drug to Metronidazole. Within days of taking the antibiotic I began to experience frightening symptoms like loss of mobility in my hands, heart palpitations and intense feelings of depression and doom. Less than two weeks later, I went into surgery to get my wisdom teeth removed and was put on a course of penicillin for two weeks.

Within weeks, my health was in a total spiral. I began to experience constant bouts of tachycardia and panic, low blood sugar, dizziness, blurry vision and the inability to sleep. I went from somebody who sleeps 8 hours a night to sleeping for less than an hour on various nights. When sleep did come, I was jolted awake in a panic attack. At times, I was feeling symptoms that mimicked asthma…it was like I couldn’t breathe.

I had no idea what was going on. Multiple trips to the ER did nothing. I continued to get worse. It wasn’t until I traced back what drugs I had taken that I made my way to a Facebook group called “Metronidazole Toxicity Support Group.” It was in that group that I discovered that thousands of others were dealing with the same set of symptoms caused by this horrendously neurotoxic antibiotic. I had known for years that one should avoid fluoroquinolone antibiotics, but research has shown that metronidazole and others in its class present some of the same catastrophic side effects.

Through her own research and contact with Dr. Lonsdale and Dr. Marrs, the founder of the group discovered that metronidazole and other drugs in its class block thiamine in the body. The symptoms of the toxicity mimic those of Wernicke’s encephalopathy.

The solution? Take thiamine.

I thought it was going to be an easy fix. It wasn’t.

Like many posts on Hormones Matter, the topic of paradox frequently comes up, and I am the perfect case study.

In retrospect, I had longstanding symptoms of mild beriberi for a lot of my life. I was constantly dealing with low blood pressure and strange heart symptoms that date back to my teenage years. I grew up eating a typical American diet and started drinking large amounts of coffee in my teens. I loved sugar.

With longstanding thiamine deficiency, the human body changes its chemistry to adapt and survive. When thiamine is reintroduced and things get turned back, your body goes haywire until the chemistry can normalize.

For me, it took three attempts. Every time I would start even the tiniest dose of thiamine HCL, I would erupt in panic, tachycardia, feelings of “seizures” and doom and gloom, chest tightness and head pressure. It was akin to the feeling when somebody knows that they ingested way more marijuana than they should have. Sheer terror. When I took too much one time, I almost landed in the ER because I thought for sure that I was going into cardiac arrest.

My first attempt was in January 2020. I failed miserably and stopped because of the side effects. But I wasn’t getting better and my health continued to spiral. I tried again in March 2020 and made it for 2 weeks before dropping out again. I would crumble pills to get just a little thiamine HCL in my system and I would still feel like a total wreck.

Finally, on my third attempt in May 2020, I made it.

The solution is to start LOW and SLOW. I found a company in the UK that has a liquid form of thiamine HCL that allowed me to do this. I started with 10 mg per day and gradually increased by 10-20 mg over the course of many weeks. I also spread my dose out throughout the day. Dr. Lonsdale predicted the paradox will lift within a month, but for me, it took a bit longer. Within 8 weeks I began to notice that I could safely take a 100mg thiamine HCL pill without experiencing too many symptoms. It continued to get better with time.

Now, almost a year later, I’m taking 300-400mg of thiamine HCL a day and mixing in benfotiamine and allithiamine. In the last 6 months, my health has slowly started to trend upward. I’ve added in a B complex at times and I’m also working on my B12. The heart palpitations are significantly better, I’m less prone to panic attacks than I have been in years, and my brain fog has lifted. What I’m left with is some slight dizziness (though it is significantly better), blurry vision that waxes and wanes, and my blood sugar is still presenting some issues. Still, I feel like I’m trending in the right direction and that things continue to slowly improve.

My advice for those of you encountering paradox symptoms is this: BE PATIENT. It sucks. But the rewards on the other end are so worth it. I would also advise you to dramatically increase your potassium through food. This didn’t eliminate the paradox feelings entirely but it did help reduce them.

We Need Your Help

More people than ever are reading Hormones Matter, a testament to the need for independent voices in health and medicine. We are not funded and accept limited advertising. Unlike many health sites, we don’t force you to purchase a subscription. We believe health information should be open to all. If you read Hormones Matter, like it, please help support it. Contribute now.

Yes, I would like to support Hormones Matter. 

Share

9 Comments

  1. I’m hoping that by posting my question, somebody with a similar experience would be able to provide some insight into what is happening with my body. I started taking Allithiamine (TTFD) a couple of weeks ago and experienced clarity of mind and other improvements. However, I began to bloat with symptoms of hyperacidity. I began to cough up stomach acid and my throat was burning. Now, i burp up smell of Allithiamine shortly after i take it. Is this considered paradox reaction? If not, what should I be doing to fix this issue?

  2. Thank you for posting this. I’m only on day 3 of thiamine hcl 50 mgs and apparently that was too high for me. I ended up with a violent migraine and racing heart along with a slew of other symptoms. I tend to be very sensitive so this isn’t a huge surprise but I was expecting to feel better not a million times worse. I also suffer from cbs mutation so anything sulphur related causes issues. I was floxed multiple times and have a rather long nightmare story as most with autoimmune immune and urinary issues do. These days I’m sure many women since were prone to uti have been on a host of quinolones and other drugs known to block thiamine, folate and others. I was being drugged at such a young age I have to wonder if I would have been healthy otherwise. I’ve been in a battle since I was a young girl. Now in my 40s and still fighting but losing a lot of my ability to do so especially when so much of what is supposed to make me feel better is counter indicated because of some of my mutations or because I just can’t seem to tolerate it. Stories like this are imperative for so many of us who are fighting this mostly on our own. It’s hard to know what’s normal and just a paradox reaction, a homeopathic proving or a herx or just something we shouldn’t be taking. The testimony of others is very helpful in what seems like a constant guessing game for many of us.

  3. Hi Jeff,

    Thanks for your story. I am going through the same symptoms. I will start thiamine HCL this week. How bad is your tachycardia in terms of BPM? Also, did you have any mild headaches from time to time? I went through many medical examinations and all the docs told me that I am physically fine and that my tachycardia is caused by stress. I know that is not the case since everything started with an antibiotic just like in your case.

  4. Thank you for posting this information. It’s encouraging to hear this. Can I ask what you are adding for b12? What type are you taking? Is it tablet? Liquid or injections? I feel that this might help me along.

  5. Thank you so much for writing this. I’m sooo glad you are improving!! I’m in this fight now going in 5 weeks. I finally had to stop ttfd after 4 weeks of trying various doses and methods.
    I am in hcl and tolerating and slowly increasing . Mixing in water sipping through the whole day helps. I hope you update again:)

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Previous Story

The Exquisite Simplicity of Health and Illness: Mitochondria and Energy

Next Story

The Ethics Of It All

Latest from Case Stories